Minnesota, 2010

Heavy Snow in Minnesota, December 30 to 31, 2010

December 30 to 31, 2010 · NWS DLH · 9 events in 9 counties and zones

A mild period during Christmas Week ended with a strong, slow-moving cold front. West of the front, heavy snow began throughout, north and west of the Iron Range early on the 30th and continued into the 31st.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A mild period during Christmas Week ended with a strong, slow-moving cold front. West of the front, heavy snow began throughout, north and west of the Iron Range early on the 30th and continued into the 31st. The heaviest snows, up to a foot and a half, were reported northwest of Grand Rapids. Further east, wet snow and mixed precipitation fell around western Lake Superior and to the southwest. Snow returned to the area several hours later, but no heavy amounts were reported. Snowfall amounts included 17.4 inches 8 miles south of Bigfork, 15 inches at Cook, 10 inches near Orr and 7.5 inches at Cass Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 3:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 30, 3:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
345 AM CST THU DEC 30 2010

.DISCUSSION...THIS MORNING THROUGH FRIDAY...
A STRONG FRONT...DEFINED BY PARALLEL UPPER WINDS...WAVY...SLOW
FORWARD MOVEMENT IMPEDED BY WAVES FORMING ALONG IT...AND A
PENCHANT FOR LAGRANGIAN UPSLOPE FLOW OVER THE FRONTAL SURFACE.
WITH AN EXECPTION OF A MOISTURE SURGE FROM THE GULF THIS
AFTERNOON...PRECIPITATION WILL BE NEAR OR JUST BEHIND THE FRONT.
THE FIRST WAVE...FROM KANSAS...WILL WEAKEN AS IT APPROACHES
DULUTH...REACHING DULUTH THIS EVENING. WE HAVE A HIGH PROBABILITY
OF VERY SMALL AMOUNTS OF PRECIPITATION BY NOON TODAY...WITH MORE
SUBSTANTIAL PRECIPITATION REACHING US THIS AFTERNOON. A COMPLEX
DRY WEDGE WITH THE WEAK PORTION GOING EAST OF US THIS EVENING...
WHILE THE STRONG PORTION REACHES DULUTH IN THE PRE DAWN HOURS
FRIDAY MORNING AND THE CANADIAN BORDER LATE FRIDAY MORNING. THE
BASE OF THE DRY WEDGE ONLY GETS DOWN TO ABOUT 800 OR 850 MB EVEN
OVER THE EASTERNMOST WI COUNTIES IN OUR AREA. SO...WITH THE
SURFACE FRONT MOVING UNDER THE BACK EDGE OF THE DRY WEDGE...WE
HAVE STRONG LOW LEVEL COLD ADVECTION INTENSIFYING THE INVERSION
BELOW THE DRY WEDGE. SO...WE ANTICIPATE AN OVERCAST DECK OF SUPER
COOLED CLOUDS WHICH MIGHT RESULT IN FREEZING DRIZZLE...NO MATTER
HOW COLD THE COLUMN FRIDAY. THE SECOND WAVE...THIS ONE DEEPENING
WILL BRING ITS PRECIPITATION SHIELD TO THE EDGE OF OUR AREA LATE
FRIDAY. OUR HEADLINES REFLECT THE FIRST SYSTEM AND WE PLAN TO GET
MORE SPECIFIC ABOUT THE SECOND SYSTEM SOMETIME AFTER THIS PRESENT
TIME-PERIOD...WHERE BOTH SYSTEMS ARE STILL IN OUR FUTURE.

.EXTENDED...FRIDAY NIGHT THROUGH NEXT WEDNESDAY...
A SECOND AND STRONGER SHORTWAVE WILL TRACK NEWD ACROSS THE UPPER
MIDWEST FRIDAY NIGHT AND SATURDAY. BECAUSE COLDER AIR WILL BE
ASSOCIATED WITH THIS SECOND WAVE...MUCH OF THE PRECIPITATION SHOULD
BE IN THE FORM OF SNOW...ESPECIALLY ACROSS OUR MN ZONES WHERE
SEVERAL INCHES OF SNOW ACCUMULATION IS LIKELY. HOWEVER THERE WILL
STILL BE ENOUGH WARM AIR ALOFT OVER PORTIONS OF NWRN WISCONSIN TO
RESULT IN SLEET AND FREEZING RAIN FRIDAY EVENING. ALL OF THE PRECIP
SHOULD TURN OVER TO SNOW AFTER MIDNIGHT...AND THE INTENSITY SHOULD
DECREASE. ANOTHER SET OF WARNING/ADVISORIES WILL LIKELY BE NEEDED
FOR THIS SECOND EVENT. BY SATURDAY...COLD AIR ADVECTION WILL DAMPEN
ANY APPRECIABLE SNOW ACCUMULATION EVEN WITH THE UPPER LOW OVER THE
CWA. MAINLY DRY AND COLD CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH
THE MIDDLE OF NEXT WEEK AS A NORTHWEST FLOW PATTERN SETS UP OVER
REGION.

&&

.AVIATION...12/30/06Z ISSUANCE...
CEILINGS AND VISIBILITIES HAVE RAPIDLY DROPPED INTO THE IFR/LIFR
CATEGORIES AT ALL TERMINAL SITES EXCEPT FOR KINL AS OF 0530Z..AND
LOW CEILINGS/VSBYS WILL DEVELOP AT KINL WITHIN THE NEXT 1-2 HOURS.
PREVAILING CONDITIONS WILL BE LIFR/IFR THRU AROUND 30/1600 WITH
LIGHT FREEZING DRIZZLE AT KDLH/KHIB/KINL/KBRD. SURFACE
TEMPERATURES WILL REMAIN ABOVE FREEZING AT KHYR.

PRECIPITATION WILL RAPIDLY DEVELOP FROM SW TO NE ACROSS THE AREA
BETWEEN 30/1700 AND 30/2100. PRECIP MAY BEGIN AS RAIN OR A
RAIN/SNOW MIX AT KHIB/KBRD..BUT SHUD CHANGE TO ALL SNOW BY MID-
LATE AFTERNOON AT THOSE LOCATIONS. KDLH WILL BE IN THE TRANSITION
ZONE LONGER..WHILE KHYR WILL SEE RAIN UNTIL A CHANGE BACK TO
FREEZING DRIZZLE AS COLD FRONT MOVES IN AFTER 31/0300.

&&

.POINT TEMPS/POPS...
DLH  33  15  25   7 /  90  60  50  90
INL  30   4   8   1 /  90  70  50  90
BRD  33   9  17   4 /  90  60  90  90
HYR  37  30  33   8 /  90  30  80  80
ASX  37  30  33  11 /  90  40  50  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR MNZ010-011-018-
     019-025-026-033>035.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR MNZ012-020-021-
     036-037.

WI...NONE.
LS...NONE.
&&

SHORT TERM...EOM
EXTENDED....BERDES
AVIATION...BERDES
Hazardous weather outlook, Dec 30, 4:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
439 AM CST THU DEC 30 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
439 AM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY LIGHT FREEZING RAIN ACROSS NORTHEAST MINNESOTA WILL BECOME
SUBSTANTIAL THIS AFTERNOON. PRECIPITATION WILL MIX WITH THEN
CHANGE TO WET AND HEAVY SNOW FROM WEST TO EAST THIS AFTERNOON AND
TONIGHT.  MORE INFORMATION IS INCLUDED IN WINTER WEATHER PRODUCTS.

RAIN OVER NORTHWEST WISCONSIN MAY MIX WITH OR CHANGE TO FREEZING
RAIN IN SOME VALLEYS...MOSTLY IN THE SAINT CROIX VALLEY TODAY OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND STORM SYSTEM WILL SPREAD ACCUCUMULATING SNOW INTO OUR
AREA LATE FRIDAY AND FRIDAY EVENING. SUBSTANTIAL ACCUMULATING
SNOW WILL CONTINUE THROUGH SATURDAY. ONSHORE WINDS GUSTING TO 30
MPH WILL CAUSE DRIFTING AND BLOWING SNOW AROUND LAKE SUPERIOR
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-311130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
439 AM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONSHORE WINDS WILL INCREASE TO 25 KNOTS WITH STRONGER GUSTS FRIDAY
AND CONTINUE FRIDAY NIGHT. THE WINDS WILL RESULT IN ROUGH WATER
AND HAZARDOUS CONDITIONS FOR SMALL CRAFT.

EOM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Dec 29, 11:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1123 PM CST WED DEC 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     FREEZING RAIN    MOOSE LAKE              46.45N 92.77W
12/29/2010  U0.00 INCH       CARLTON            MN   TRAINED SPOTTER

            FREEZING DRIZZLE. THIN COATING OF ICE ON BLACKTOP AND ON
            TREE BRANCHES.

&&

LAMERS
Local storm report, Dec 30, 12:56 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1256 AM CST THU DEC 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FREEZING RAIN    2 WNW DULUTH            46.79N 92.16W
12/30/2010  U0.00 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            FREEZING DRIZZLE. MAIN ROADS MOSTLY WET. SIDE ROADS AND
            DRIVEWAYS HAVE A THIN COATING OF ICE AND ARE SLIPPERY.

&&

LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Koochiching

When
December 30, 5:00 AM CST to December 31, 12:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
December 30, 5:00 AM CST to December 31, 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
December 30, 5:00 AM CST to December 31, 2:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
December 30, 5:00 AM CST to December 31, 2:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cass

When
December 30, 5:00 AM CST to December 31, 2:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
December 30, 5:00 AM CST to December 31, 2:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cass

When
December 30, 5:00 AM CST to December 31, 12:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
December 30, 5:00 AM CST to December 31, 2:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
December 30, 5:00 AM CST to December 31, 9:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272222, 272223, 272224, 272226, 272227, 272228, 272229, 272230, 272231.